Please use this identifier to cite or link to this item: http://hdl.handle.net/1893/29343
Full metadata record
DC FieldValueLanguage
dc.contributor.authorSandhu, Simran Ken_UK
dc.contributor.authorMorozov, Andrew Yuen_UK
dc.contributor.authorFarkas, József Zen_UK
dc.date.accessioned2019-04-18T00:04:20Z-
dc.date.available2019-04-18T00:04:20Z-
dc.date.issued2020-01en_UK
dc.identifier.urihttp://hdl.handle.net/1893/29343-
dc.description.abstractModelling evolution of virulence in host-parasite systems is an actively developing area of research with ever-growing literature. However, most of the existing studies overlook the fact that individuals within an infected population may have a variable infection load, i.e. infected populations are naturally structured with respect to the parasite burden. Empirical data suggests that the mortality and infectiousness of individuals can strongly depend on their infection load; moreover, the shape of distribution of infection load may vary on ecological and evolutionary time scales. Here we show that distributed infection load may have important consequences for the eventual evolution of virulence as compared to a similar model without structuring. Mathematically, we consider an SI model, where the dynamics of the infected subpopulation is described by a von Förster-type model, in which the infection load plays the role of age. We implement the adaptive dynamics framework to predict evolutionary outcomes in this model. We demonstrate that for simple trade-off functions between virulence, disease transmission and parasite growth rates, multiple evolutionary attractors are possible. Interestingly, unlike in the case of unstructured models, achieving an evolutionary stable strategy becomes possible even for a variation of a single ecological parameter (the parasite growth rate) and keeping the other parameters constant. We conclude that evolution in disease-structured populations is strongly mediated by alterations in the overall shape of the parasite load distribution.en_UK
dc.language.isoenen_UK
dc.publisherBMCen_UK
dc.relationSandhu SK, Morozov AY & Farkas JZ (2020) Modelling Evolution of Virulence in Populations with a Distributed Parasite Load. Journal of Mathematical Biology, 80 (1-2), p. 111–141. https://doi.org/10.1007/s00285-019-01351-6en_UK
dc.rights© The Author(s) 2019 This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.en_UK
dc.rights.urihttp://creativecommons.org/licenses/by/4.0/en_UK
dc.subjectStructured populationsen_UK
dc.subjectInfection loaden_UK
dc.subjectEvolutionary attractoren_UK
dc.subjectPairwise invasibility plot (PIP)en_UK
dc.subjectSingular pointsen_UK
dc.subjectTrade-offen_UK
dc.subjectStabilityen_UK
dc.titleModelling Evolution of Virulence in Populations with a Distributed Parasite Loaden_UK
dc.typeJournal Articleen_UK
dc.identifier.doi10.1007/s00285-019-01351-6en_UK
dc.citation.jtitleJournal of Mathematical Biologyen_UK
dc.citation.issn1432-1416en_UK
dc.citation.issn0303-6812en_UK
dc.citation.volume80en_UK
dc.citation.issue1-2en_UK
dc.citation.spage111–141en_UK
dc.citation.publicationstatusPublisheden_UK
dc.citation.peerreviewedRefereeden_UK
dc.type.statusVoR - Version of Recorden_UK
dc.author.emailjozsef.farkas@stir.ac.uken_UK
dc.citation.date10/04/2019en_UK
dc.contributor.affiliationUniversity of Leicesteren_UK
dc.contributor.affiliationUniversity of Leicesteren_UK
dc.contributor.affiliationMathematicsen_UK
dc.identifier.isiWOS:000514189300006en_UK
dc.identifier.wtid1257316en_UK
dc.contributor.orcid0000-0002-8794-4834en_UK
dc.date.accepted2019-03-25en_UK
dc.date.filedepositdate2019-04-16en_UK
Appears in Collections:Computing Science and Mathematics Journal Articles

Files in This Item:
File Description SizeFormat 
Sandhu2020_Article_ModellingEvolutionOfVirulenceI.pdfFulltext - Published Version754.77 kBAdobe PDFView/Open


This item is protected by original copyright



A file in this item is licensed under a Creative Commons License Creative Commons

Items in the Repository are protected by copyright, with all rights reserved, unless otherwise indicated.

If you believe that any material held in STORRE infringes copyright, please contact library@stir.ac.uk providing details and we will remove the Work from public display in STORRE and investigate your claim.